The NIDA Blog Team
April 23 2018
©Shutterstock/cvm

"Say What?" is a periodic series in which we define scientific terms and explain their importance.

When you hear the word “overdose,” you probably assume it means “dying from taking drugs.” But it doesn’t always result in death. “Overdose” can also mean that a person used enough of a drug to have an uncomfortable or life-threatening reaction, but they didn’t die. Any type of overdose is serious, though, and requires fast medical help.

How overdose happens

A person can overdose if they:

  • Misunderstand the directions for using a drug.
  • Deliberately misuse a prescription drug (for example, take extra to get “high”).
  • Accidentally take an extra dose.
  • Mix a drug with other potentially dangerous drugs.
  • Use an illicit (illegal) drug (like heroin) bought on the street when doses aren’t measured.

Unknown dangers

An overdose can also happen when someone uses a drug with unknown ingredients, like K2/Spice. And illicit versions of opioids can have unknown amounts of an even stronger opioid called fentanyl or other mystery ingredients. In fact, fentanyl is now linked to nearly half of all opioid overdose deaths.

Even taking one large dose of an opioid could cause a person’s breathing to stop, which can lead to death if it isn’t treated immediately. Overdose is a very serious situation that requires immediate medical attention. If you think someone is overdosing, call 9-1-1 right away.

Learn more: Are teen overdoses going up or down?

-->